Immunotherapy agents are being used ever more frequently in oncology.
Among them are Yervoy (ipilimumab), which targets the protein CTLA-4 and is approved for the treatment of metastatic melanoma. Keytruda (pembrolizumab) inhibits the activity of the protein PD-1 and is approved for the treatment of unresectable or metastatic melanoma that has progressed on Yervoy and, if applicable, on a BRAF inhibitor.
Opdivo (nivolumab), which also inhibits the activity of PD-1, is approved to treat metastatic melanoma and non-small cell lung cancer. And drugs that inhibit the protein PD-L1 include the experimental atezolizumab (MPDL3280A), MEDI4736 and BMS-936559, being developed for the treatment of several cancer types.
Due to their growing use in cancer treatment, more patients are living with the side effects of these drugs. CURE asked Michael A. Postow, an assistant attending physician in the Melanoma and Immunotherapeutics Service at Memorial Sloan Kettering Cancer Center in New York City, what side effects patients and their doctors should watch out for, and how they can be managed.
Q: What are the most common side effects associated with cancer immunotherapies?
A: For Yervoy, and for PD-1 inhibitors as well, the most common side effect is dermatologic toxicity. Typically, the rashes that people will have are erythematous, a red rash occurring on the trunk, arms or lower extremities. With Yervoy alone, the dermatologic toxicity onset is typically within the first month, even after the first dose of treatment. Rash or dermatologic toxicity, however, can happen at any time after the first dose, and, at least with Yervoy, I have seen them occur after all four doses have been given, even when the patient has tolerated the initial treatment course well.
What are the less commonly observed side effects with these agents?
For Yervoy in particular, a possible side effect is an enterocolitis/colitis-like event, an inflammation of the colon’s lining that typically manifests with abdominal pain and often watery diarrhea. Occasionally there can be blood in the diarrhea, but this is less common. Although less common than skin rash, this is a more dangerous event. This is more common with the Yervoy-type drugs than with the PD-1 drugs, but it can occur with both. If it occurs, the diarrhea will typically set in after the second or third dose.
Although less frequent than colitis and diarrhea, endocrinopathies (hormonal problems such as an overactive or underactive thyroid or underactive pituitary gland) may also occur, as well as hepatitis or inflammation of the liver. The frequency of these events depends how one defines the endocrinopathies and hepatitis and their severity, but generally these would rank as numbers three and four after dermatologic events and diarrhea. One type of endocrinopathy that can be often hard to diagnose is hypophysitis, which is inflammation of the pituitary gland; this may present as headaches, fatigue and other nonspecific symptoms.
What are the general strategies for managing these events?
Rash is typically managed first with topical corticosteroids, such as triamcinolone cream, hydrocortisone cream or another low-potency corticosteroid. If that is insufficient, some people require oral steroids for very severe rashes, or rashes that affect so much of the body surface area that the cream cannot be applied successfully. Some patients will just have a lacy, faint, erythematous rash that doesn’t bother them, and some patients will be itchy without a rash, which can also be problematic, since people can be very bothered by itching. The maximal treatment one would ever consider for a rash, if it were terrible — which is, fortunately, very rare — would involve patients coming into the hospital for fluids, electrolyte management and intravenous steroids. In most cases, though, the rashes can be managed and the drug can be continued.
Diarrhea can happen with or without colitis in about a third of patients, and can be significant in about 10 percent of patients. In terms of treatment, first you would ensure that you have excluded other etiologies, for example, Clostridium difficile or other infectious types of diarrhea. Typical treatment, when you have substantial diarrhea, is oral corticosteroids — prednisone. The Yervoy package insert has algorithms with number of stools per day and so on to recommend discontinuing treatment, but in the broad context, if patients are on steroids for anything more than a mild situation, they generally don’t resume Yervoy. Imodium, other types of anti-diarrheals and a bland diet can also help if the symptoms are mild.
Drawing a thyroid stimulating hormone (TSH) level and a liver function test (LFT) are required before starting each dose of Yervoy, and endocrinopathies or hepatitis can often be detected in this way. Patients with events such as LFT abnormalities will often not be symptomatic, and these can usually be corrected with oral steroids. Endocrinopathies can be more difficult to correct. When an endocrinopathy ensues, it’s typically a permanent problem, which means patients will need to take hormone supplements long-term, usually for life.
Are there any rare and/or serious side effects associated with these therapies for which patients and their doctors should be especially vigilant?
Pneumonitis, or lung inflammation, with the anti-PD-1 agents but also with Yervoy, is very important because it can, unfortunately and rarely, result in some treatment- related deaths. Recognizing this when it occurs is particularly important now that anti-PD-1 agents like Opdivo are expanding into indications like lung cancer, since these patients may experience, for example, fever or shortness of breath that can be attributable to many other causes within this disease state. Pneumonitis may be treated with steroid immunosuppression or intravenous steroids as needed, and some patients may require bronchoscopy to exclude infection as part of the differential diagnosis. Other rare neurologic conditions may also occur; we have had patients with aseptic meningitis, sensory and motor neuropathies and even Guillain–Barré syndrome, and I mention these because they can be life-threatening if not recognized and treated appropriately.
In addition, patients who have infusion-related side effects requiring steroids or other immunosuppressive agents like Remicade (infliximab) for diarrhea — or sometimes CellCept (mycophenolate mofetil) for transaminitis (elevated liver enzymes) that is not responsive to steroids — have, in some anecdotal cases, acquired opportunistic infections as a result of their subsequent immunosuppression. We had, for example, a patient with Aspergillus infection that we recently reported in the literature. I would stress that, so far, these have been only isolated cases, and it’s not clear whether this type of event may become an epiphenomenon with increasing use of these agents, but it’s certainly another possible event to be aware of. In patients who are on prolonged steroid courses to treat immune-mediated adverse events, typically we recommend patients to be on Pneumocystis jiroveci pneumonia prophylaxis with a medication such as sulfamethoxazole/trimethoprim. There are no other specific vaccines that are necessary during this treatment, but providers and patients should be mindful of the possibility of infection in patients who are immunosuppressed, so that this side effect can be treated.
Have any notable differences in side effects emerged with the anti-CTLA-4 versus the anti-PD-1/PD-L1 agents?
In my experience, the anti-PD-1/PD-L1 agents have been less likely to cause significant side effects than anti- CTLA-4 agents like Yervoy. There are a lot of theories as to why that might be the case; some think it may be due to the fact that anti-PD-1/PD-L1 agents are acting at the point where the tumor cells are interacting with the T cells, which keeps some of the activation of the immune system localized in the tumor itself, as opposed to more nonspecifically and systemically throughout the body. Others think that agents like Yervoy work in part by depleting regulatory T cells throughout the body, which may also account for the more systemic immune stimulation with Yervoy versus the anti-PD-1/PD-L1 agents.
Would you expect a different profile of infusion-related side effects when combining these checkpoint inhibitors with (a) each other or (b) other types of immunotherapies?
When combining Opdivo and Yervoy, there seemed to be the same kind of side effects as with either of the two drugs used alone. So not a lot of new side effects with the combination, but the side effects are more frequent when you combine these drugs than when you give them by themselves. As far as combining checkpoint inhibitors with other immunotherapies, interestingly this has been shown to reduce side effects. One study reported a lower rate of significant toxicity when Yervoy was combined with the immunotherapy Leukine (granulocyte-macrophage colony stimulating factor, or sagromostim), compared to Yervoy alone.